- Given the Honor Code, Haverford students are expected to express concerns if a fellow student seems to be abusing alcohol and/or other drugs. Because drug and alcohol abuse is a serious problem, please refer the person to his/her dean, the Substance Abuse Educator or a counselor at CAPS. Getting help for the individual is an important and often necessary step in helping the person work through these issues. Joye Shrager, part of the Health Services staff, is Haverford’s Substance Abuse Counselor and is available to all students to discuss their concerns whether it be about themselves, a family member or a fellow student.
- If a student becomes emotionally upset while under the influence of alcohol and/or other drugs, call Campus Safety (x1111), which will coordinate an appropriate response.
- If a student has a severe physical reaction to alcohol and/or other drugs, such as vomiting, not being able to stand or walk unassisted, passing out, being unconsciousness and not easily aroused, immediately call Campus Safety (x1111) – this person may have overdosed or have severe alcohol poisoning and be in need of immediate medical attention. If you use the emergency service, give the victim’s name and your own name.
If you have questions regarding alcohol and/or drugs after hours or on the weekend, please call Campus Safety and ask to speak to the nurse on call.
Severe intoxication and/or alcohol poisoning can be quite dangerous. Here are some basic guidelines to help you size up the scene and decide how to help a drunken friend.
- assess if the person is in a life-threatening situation and get help if you need it.
- assist the person to a comfortable and safe place.
- use a calm, strong voice; be firm.
- lay the person down on their side with knees up so they won’t choke if they vomit.
- check breathing every fifteen minutes. Do not leave them alone!
- stay with them if they vomit, to be sure they don’t swallow or breathe in the vomitus.
- give cold showers—the shock may make the person pass out.
- try to walk them around.
- provoke a fight by arguing with or laughing at someone who is drunk.
- try to counsel the person—confront their behavior later when they are sober.
- give them anything to eat or drink—coffee and food will not help, and the person may choke.
- permit the person to drive.
- give him/her any drugs; drugs will not help him/her sober up, and in combination with alcohol they may be lethal.
- induce vomiting.
Call Security if the person:
- cannot be aroused by shaking or shouting
- is breathing shallowly, irregularly, or slowly: less than 6–7 breaths per minute
- drank alcohol in combination with any “downer” (sedative or tranquilizer)
- sustained a blow to the head or any injury which caused bleeding
- drank a large quantity (e.g. 1/2 quart of liquor) within a short period then collapsed